Alert archive / Arizona / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 340, NWS Tucson, AZ

August 20, 2024Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 20, 2024, 4:31 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2024, 4:31 PM MST (23:31 UTC)
Expired
Aug 20, 2024, 5:15 PM MST
In force
44 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 91 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2024-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3562 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2024-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3562 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1910 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

525 
WUUS55 KTWC 202331
SVRTWC
AZC019-023-210015-
/O.NEW.KTWC.SV.W.0340.240820T2331Z-240821T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
431 PM MST Tue Aug 20 2024

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  South central Pima County in southeastern Arizona...
  Western Santa Cruz County in southeastern Arizona...

* Until 515 PM MST.

* At 430 PM MST, a severe thunderstorm was located 7 miles northwest
  of Arivaca, or 22 miles west of Tubac, moving west at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sasabe.

This includes Route 286 between mile markers 1 and 19.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3148 11155 3154 11171 3180 11162 3169 11135
      3148 11136
TIME...MOT...LOC 2330Z 101DEG 7KT 3163 11144 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

WJM
1 follow-up statement
797 
WWUS55 KTWC 210005
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
505 PM MST Tue Aug 20 2024

AZC019-023-210015-
/O.EXP.KTWC.SV.W.0340.000000T0000Z-240821T0015Z/
Pima-Santa Cruz-
505 PM MST Tue Aug 20 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PIMA AND WESTERN
SANTA CRUZ COUNTIES WILL EXPIRE AT 515 PM MST...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty
winds and heavy rain are still possible with this thunderstorm.

&&

LAT...LON 3148 11155 3154 11171 3180 11162 3169 11135
      3148 11136
TIME...MOT...LOC 0005Z 101DEG 7KT 3164 11151 

$$

WJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:37 PM MST, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 20, 1:37 PM MST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
137 PM MST Tue Aug 20 2024

.SYNOPSIS...

A couple of active monsoon days with elevated heat risk today.
Thunderstorms today will be accompanied by the typical monsoon
threats of strong wind gusts, localized heavy rainfall and flash
flooding, and blowing dust. High temperatures will be several
degrees above average today before falling a few degrees mid to
late week. Wednesday looks to be active as well, with a higher
flash flood threat, mainly across Santa Cruz and Pima Counties.

&&

.DISCUSSION...

Today is shaping up to be another active monsoon day with a focus
of convective activity to the south and west of Tucson. PWATs are
around 1.2 to 1.4 inches over Tucson increasing gradually to 1.6
to 1.7 inches by Ajo. DCAPE values are around 1600 J/kg right now
and will be around 1600-1800 J/kg at the time of convection this
afternoon. Timing of storm development is around 1-2 PM MST along
the International Border moving generally to the northwest. There
is a chance for storms to impact the Tucson area around 4-6 PM
MST. The main concerns associated with storms today is strong
winds, there is a 10 percent chance for winds greater than 50
knots focused Tucson westward as denoted by the HREF, and locally
heavy rainfall. Flash flooding will be more of a concern for
slower moving storms and those that are west of Tucson, where
there is more moisture. High temperatures is also something to
keep in mind today. Most of southern AZ is at Moderate HeatRisk,
meaning that most individuals will be impacted by the heat,
especially those without proper cooling.

Tomorrow is shaping up to be another active monsoon day, with
flash flooding being the star of the show. Southerly flow aloft in
concert with strong model QPF values across the region will
generate strong thunderstorms. PWATs continue to impress with
values approaching almost 1.5 inches in Pima County. hence, we
will need to keep an eye on flash flood prone areas for productive
rainfall rates. In coordination with surrounding WFOs, WPC and
the Water Center, portions of Santa Cruz and Pima Counties will be
included in the updated Day 2 Excessive Rain Outlook.

After Wednesday, temperatures will normalize a bit, reducing the
HeatRisk. Scattered showers and thunderstorms are still possible
Thursday, but drying will limit widespread activity after that.

&&

.AVIATION...

MVFR conditions at all terminals near TSRA, with VSBY
restrictions, wind gusts to 45+ kts, heavy rain and mountain
obscurations. Outside of thunderstorm wind gusts, wind speeds will
be 12 kts or less, favoring a SELY direction this morning, then
SWLY thru NWLY direction this afternoon into evening. SFC wind
variable in direction at other times. Aviation discussion not
updated for TAF amendments. &&

.FIRE WEATHER...

Daily chances of mainly afternoon and evening showers and
thunderstorms can be expected across southeast Arizona through
Thursday, with a significant drying trend Friday through the
weekend. High temperatures will be 3 to 6 degrees above normal
today, lowering to 1 to 4 degrees above normal Wednesday into the
weekend. Min RH values will be in the 20-30 percent range in most
valleys locations this week (except lowering to near 15 percent in
eastern Cochise and the upper Gila River valley today). Min RH
values are expected to lower by late this weekend as the drier
overspreads the area. Outside of any thunderstorm outflow winds,
20-foot winds will generally be 15 mph or less, with
afternoon/early evening gusts to 20-25 mph and light winds
overnight.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...

None.

&&

Public...Malarkey/Singer
Aviation...Singer
Fire Weather....Singer

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 5:01 PM MSTSevere Thunderstorm WarningTWCCochise44 min
Aug 19, 5:17 PM MSTSevere Thunderstorm WarningTWCPima43 min
Aug 19, 6:14 PM MSTSevere Thunderstorm WarningTWCPima21 min
Aug 20, 2:51 PM MSTSevere Thunderstorm WarningTWCSanta Cruz39 min
Aug 20, 3:14 PM MSTSevere Thunderstorm WarningTWCCochise, Pima46 min
Aug 20, 3:57 PM MSTSevere Thunderstorm WarningTWCCochise, Pima48 min
Aug 20, 4:50 PM MSTSevere Thunderstorm WarningTWCPima55 min
Aug 20, 4:55 PM MSTSevere Thunderstorm WarningTWCSanta Cruz50 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.